We get sent for a choking downtown. We find the fire department standing around a guy on a low cement wall that is part of the landscaping. A tree looms over him. Even in the dusk I can see the man is purple. He looks dead. I am about to say, check for a pulse and start CPR, when on a sternal rub, the man takes one big deep gasp. I pull out the ambu bag, and hand it to my partner. I look at the man’s eyes. Pinpoint. Okay, I’ve got it now. It’s a heroin OD. I draw up 1.2 mg of Narcan and jab him. I am expecting him to wake up fairly quickly, but I get no reaction. Well, now his respirations have gone from 1 a minute to maybe 8. But he is still out of it. I draw up another .8 and hit him again. Still no response. He does have some alcohol on his breath, maybe there are other pills on board and his color is crappy. I decide to intubate him. I go in and can’t see the chords; I think I see them, when my partner gives me cric pressure. I try to pass the tube, but he says I am in too deep. I use the bulb syringe detection device and it confirms I am in. I bag once listening to the belly, and I hear the rumble of air down there, and quickly pull the tube. So much for the bulb detector device. I go in again, but can’t quite manipulate the chords into view. I reposition his head, and go in a third time. This time I see the chords, but no sooner have I passed the tube, then I look down and see his eyes are open, and he starts fighting me. I think what an idiot I am for tubing him before I have given the narcan time to work. I pull the tube. He raises his head, and mutters something. A passerby goes, “Good bless you people, you are terrific” I am thinking “right three tries to get a tube on someone who doesn’t need one. Impressive.”
Down in the ambulance, he drifts back off and starts snoring again. I try to rouse him with no success. I put in an IV, and give him an additional .8 of Narcan. That does the trick and he is alert and able to carry on a conversation. He did heroin, percocets and alcohol. He says it is only the second time he did heroin. He is very apologetic.
When I describe the call to the nurse, she tells the man, these guys saved your life. He thanks us again.
I am thinking. It is true we saved his life, but it was one of those calls where any paramedic with some narcan could have saved his life provided they recognized it soon enough. Not every paramedic will leave him with a sore throat, however.
I was surprised at how long it took the narcan to work. I did find this recent article suggesting that alcohol combined with heroin requires a larger dose of narcan.
I talked with a doctor about it later and he said maybe the initial narcan just didn’t hit the receptors quick enough because the patient was so shut down. Maybe.
The sad thing is it isn’t the first heroin overdose I have intubated and had wake up on me with the tube in their throat. You are supposed to be aggressive with the airway, but sometimes patience is prudent. Years ago I used to always give Narcan IV, then I ready a study, which said IM was a better route because it worked just as fast as IV (when you allow for the time it takes to get an IV)and it is easier on the patient’s system.
Not to mention the number of times I have given Narcan IV, had the person wake up and rip the IV out of their arm before stalking off. Some would argue, better to put them in the ambulance, and then wake them up as they are coming in the hospital door so you don’t have the problem of the patient’s walking off, and then later succombing to the heroin when the narcan wears off. But again I read a study that suggests the reoverdose just doesn’t happen all that much if at all.